Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 7, NWS Topeka, KS

May 29, 2008Republic County, Kansas

NWS Topeka, KS issued this tornado warning at May 29, 2008, 9:35 PM CDT for Republic County, Kansas. It was in force for 25 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 9:35 PM CDT (02:35 UTC)
Expired
May 29, 2008, 10:00 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Republic County, KS

The radar

The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 9:42 PM CDTTORNADO1 E Courtland, KSREPORTED TO BE A LARGE TORNADO BY TRAINED SPOTTER.
May 29, 9:44 PM CDTTORNADO2 Ne Courtland, KSCHASERS REPORT TORNADO ABOUT A 1/4 MILE WIDE.
May 29, 9:48 PM CDTTORNADO1 S Courtland, KSEMERGENCY MANAGER REPORTS 6 HOMES HEAVILY DAMAGED OR DESTROYED BY A TORNADO ALONG A LINE FROM 1.5 MILES SOUTH OF COURTLAND TO 6 MILES NORTH OF BELLEVILLE. NO INJURIES OR FATALITIES WERE REPORTED AND ALL RESIDENTS OF THE HEAVILY DAMAGED HOMES HAVE BEEN ACCOUNTE
May 29, 9:58 PM CDTTORNADO3 Ne Belleville, KSLARGE TORNADO TOOK OUT POWER LINES. WALL CLOUD 5 NE OF BELLEVILLE LOOKS LIKE GOING TOWARD MUNDEN.
May 29, 10:01 PM CDTTORNADO6 N Belleville, KSTORNADO STILL ON THE GROUND
May 29, 10:10 PM CDTTORNADO9 N Belleville, KSTORNADO STILL ON THE GROUND. 1/4 MILE WIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:30 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3876 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3876 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
6.4
Supercell composite
26.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 300235
TORTOP
KSC157-300300-
/O.NEW.KTOP.TO.W.0007.080530T0235Z-080530T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
935 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO JUST SOUTH OF COURTLAND...OR 16 MILES NORTHWEST OF 
CONCORDIA...MOVING NORTHEAST AT 39 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCANDIA...
  REPUBLIC...
  BELLEVILLE...
  MUNDEN...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 4000 9748 3982 9744 3968 9792 3990 9793
      4000 9770
TIME...MOT...LOC 0235Z 238DEG 34KT 3977 9782

$$
2 follow-up statements
000 
WWUS53 KTOP 300244
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT THU MAY 29 2008

KSC157-300300-
/O.CON.KTOP.TO.W.0007.000000T0000Z-080530T0300Z/
REPUBLIC-
944 PM CDT THU MAY 29 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHERN
REPUBLIC COUNTY...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING A LARGE AND EXTREMELY DANGEROUS TORNADO.  THIS
TORNADO WAS LOCATED 1 MILE EAST OF COURTLAND...OR 19 MILES 
NORTHWEST OF CONCORDIA...MOVING NORTHEAST AT 37 MPH.

LOCATIONS IMPACTED INCLUDE...
SCANDIA AND REPUBLIC.

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9748 3986 9746 3974 9792 3978 9792
      3978 9793 3979 9792 3980 9793 3980 9792
      3990 9793 4000 9770
TIME...MOT...LOC 0244Z 222DEG 32KT 3982 9782

$$
000 
WWUS53 KTOP 300252
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
951 PM CDT THU MAY 29 2008

KSC157-300300-
/O.CON.KTOP.TO.W.0007.000000T0000Z-080530T0300Z/
REPUBLIC-
951 PM CDT THU MAY 29 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHERN
REPUBLIC COUNTY...

AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING A LARGE AND EXTREMELY DANGEROUS TORNADO.  THIS
TORNADO WAS LOCATED NEAR SCANDIA...OR 20 MILES NORTH OF CONCORDIA...
MOVING NORTHEAST AT 44 MPH.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTH CENTRAL REPUBLIC COUNTY.

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9748 3986 9746 3978 9778 3986 9788
      3995 9782 4000 9770
TIME...MOT...LOC 0251Z 229DEG 39KT 3986 9775

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 3:48 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 29, 3:48 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT THU MAY 29 2008

.DISCUSSION...

MAIN CONCERN TONIGHT WL CONT TO BE WITH SVR WX POTENTIAL. INITIAL
SHRTWV TROF...PER EARLIER AFD UPDATE...CONTS TO LIFT NEWD THRU ERN
NEB THIS AFTN. THIS IS RESPONSIBLE FOR THE ISO/SCT SHRA WHICH DID
CLIP THE NW CWA EARLIER THIS AFN. IN THE WAKE OF THIS
SHRTWV...SHRTWV RIDGE WAS MOVG THRU THE CWA. THIS WL BE JUST A QUICK
BREAK FM FORCING FOR ASCENT THOUGH AS NEXT SHRTWV TROF...WHICH WAS
OVR NV/AZ AT 12Z...IS NOW MOVG THRU WRN CO WITH THE PROFILERS IN ERN
CO/WRN KS/SW NEB NOW BACKING IN THE MID LVLS. THIS NEW ASCENT IS
ALSO RESPONSIBLE FOR NEW CONVECTION DVLPNG ALNG THE DRYLINE OVR NW
KS SWD INTO W-CNTRL KS. THIS CONVECTION IS EXPECTED TO BE THE
PRIMARY CONCERN. LITTLE IN THE WAY OF CONVECTION EXPECTED THRU 00Z
IN THE CWA WITH THE LACK OF FORCING...BUT AS ACTIVITY DVLPNG TO THE
WEST MOVS EWD THIS EVNG...THIS IS LIKELY TO IMPACT OUR NW CWA DURING
THE MID/LATE EVNG. SPECIAL 18Z SOUNDINGS FM THE CNTRL PLAINS INDC
ATMOSPHERE SHLD BE PLENTY UNSTABLE FOR SVR CONVECTION THRU THE EVNG
WITH 2000-3000 J/KG OF CAPE AND EFFECTIVE BULK SHEAR OF 40-50 KTS.
THUS SUPERCELLS WL BE POSSIBLE IN THE NW WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS. ISO TOR THREAT IS THERE...BUT
BOUNDARY LAYER INHIBITION SHLD BE INCREASING AS STORMS MOVE INTO OUR
FA. HAVE INCREASED GOING POPS FOR TONIGHT OVR THE CNTRL AND NRN CWA
WHERE EXPECTED TRACK IS EXPECTED. ACTIVITY IS LIKELY TO BE EXITING
THE CWA ARND 12Z OVR NE KS. THOUGHT ABOUT INCLUDING SOME SCHC POPS
IN THE MRNG HOURS ON FRI IN THE EAST...BUT MOST OF THE TSRA ACTIVITY
SHLD BE OUT BY THEN. DID LOWER GOING LOWS TONIGHT IN THE NRN CWA IN
THE EXPECTED CONVECTIVE ZONE...BUT REST OF THE FA LOOKED GOOD.

SFC CDFNT WL BE MAKING A SLOW SWD PUSH THRU THE CWA ON FRI. WITH
BOUNDARY LAYER FLOW BECOMING SWRLY DURING THE DAY...SHLD SEE A
DECENT WARM-UP OVR TODAY FOR FRIDAY. GOING TMPS LOOKED PRETTY GOOD
AND ONLY MADE MINOR ADJUSTMENTS HERE. MODEL GUIDANCE SEEMS A LITTLE
ON THE COOL SIDE GIVEN THE H85 TMPS AND LO LVL FLOW...SO GOING
FORECAST IS SLIGHTLY ABOVE GUIDANCE ENVELOPE. ATMOSPHERE IS ONCE
AGAIN LIKELY TO GET MODERATELY UNSTABLE BY FRI AFTN ALONG THE
BOUNDARY WITH SFC DEWPOINTS IN THE UPPR 60S. AFTN CONVECTION IS IN
QUESTION THOUGH AS SFC CONVERGENCE IS RELATIVELY WEAK AND THERE IS A
GENERAL LACK OF LARGE-SCALE FORCING FOR ASCENT. NEVERTHELESS WITH
GOOD MIXING WEAKENING ANY CAPPING AND SOME CONVERGENCE ALNG THE
BOUNDARY...WL MAINTAIN THE SCHC POPS.

THE FRONT WILL SLOW DOWN AND STALL NEAR OR JUST SOUTH OF THE CWA
INTO SATURDAY MORNING. HAVE INCREASED POPS ALONG AND SOUTH OF THE I
35 CORRIDOR FRIDAY NIGHT AS SHORTWAVE MOVING THROUGH CENTRAL KANSAS
MOVES EAST/SOUTHEAST ACROSS THIS AREA MAINLY DURING THE EVENING AS
MOISTURE AND RESULTING HIGHER CAPES WILL RESIDE OVER THE EAST
CENTRAL AREAS. POPS ALONG AND NORTH OF THE I 70 CORRIDOR WILL REMAIN
MAINLY SLIGHT CHC AND MAINLY APPLY FOR THE EVENING...BUT CANNOT
TOTALLY RULE OUT SOME ISOLATED CONVECTION REDEVELOPING OVERNIGHT
WITH A SLIGHT BACKING OF THE LOW LEVEL FLOW.

STILL APPEARS FORCING AND CONVERGENCE WILL BE REMAIN SOUTH OF THE
CWA SATURDAY AS A LITTLE DRIER AIR TRIES TO ADVECT INTO THE CWA.
WILL THEREFORE KEEP THE CWA DRY SATURDAY AND SATURDAY NIGHT...BUT GO
WITH A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AS RETURN FLOW AND
MOISTURE ADVECTION IS A LITTLE QUICKER BACK TO THE NORTH INTO THE
CWA THAN EARLIER MODEL YESTERDAY.

UPPER LEVEL FLOW WILL REMAIN MORE ZONAL OVER THE CWA INTO THE MIDDLE
OF NEXT WEEK ON THE NORTHERN FRINGES OF UPPER HIGH. BOUNDARY WILL
REMAIN NEARLY STATIONARY IN THE AREA AND WEAK SHORTWAVES MOVING
THROUGH THE FLOW AND ACROSS THE AREA. THEREFORE...AFTER A SHORT
BREAK IN CHANCES FOR CONVECTION FOLLOWING WAA AND MOISTURE ADVECTION
SUNDAY NIGHT AND MONDAY...WILL KEEP THUNDER CHANCES GOING TUESDAY
NIGHT INTO WEDNESDAY AND ADD TO THE NORTHERN CWA FOR THURSDAY. HIGHS
WILL REMAIN IN THE MIDDLE TO UPPER 80S MOST AREAS THROUGH THE PERIOD.

&&

.AVIATION...

CONDS ARE GENERALLY EXPECTED TO REMAIN IN THE VFR CAT THRU THE
PERIOD. AFTN MIXING WL CONT TO SCT THE MVFR CEILINGS THRU THE AFTN
WITH MOST LOCATIONS VFR BY 00Z. STG SRLY FLOW IS EXPECTED THRU THE
NIGHT WITH GUSTS AT ALL LOCATIONS THRU 12Z. CONVECTION IS EXPECTED
TO DVLP OVR THE WRN HI PLAINS AND RIDE EWD INTO PARTS OF THE
AREA...BUT CHCS LOOK BETTER NORTH OF THE TAF SITES AND THUS TAFS ARE
CURRENTLY DRY...BUT MHK WL HAVE TO BE WATCHED BY LATE EVNG. LO LVL
FLOW TURNS MORE SWRLY DURING THE MRNG AT ALL 3 TAFS SITES AS SFC
CDFNT STARTS TO WORK SWD THRU THE AREA.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 29, 6:04 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CDT THU MAY 29 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-302315-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
604 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS
NORTH CENTRAL KANSAS TONIGHT. THESE STORMS SHOULD BEGIN TO AFFECT
CLOUD AND REPUBLIC COUNTIES BETWEEN 730 AND 8 PM CDT. THESE STORMS
HAVE A HISTORY OR PRODUCING HAIL UP TO 2 INCHES IN DIAMETER AND
TORNADOS AS THE MOVE EAST NORTHEAST AT AROUND 45 MPH.

THE MOST LIKELY AREA FOR SEVERE WEATHER TO OCCUR TONIGHT WILL BE
NORTH OF A LINE FROM MINNEAPOLIS TO HOLTON AFTER 730 PM...AND A NEW
TORNADO WATCH WILL LIKELY BE ISSUED FOR THE REST OF NORTH CENTRAL
KANSAS AND PARTS OF NORTHEAST KANSAS.

ADDITIONALLY LOCALIZED FLASH FLOODING WILL BE POSSIBLE AS VERY
HEAVY RAIN ACCOMPANIES THE SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS REMAIN IN THE FORECAST ACROSS MUCH OF THE OUTLOOK
AREA FRIDAY AND FRIDAY NIGHT. THUNDERSTORMS PRODUCING HEAVY
RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE FRIDAY NIGHT ACROSS
PORTIONS OF EAST CENTRAL KANSAS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
ONCE AGAIN SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE NOW OVER NORTH CENTRAL AND NORTHEAST
KANSAS...NORTH OF A LINE FROM MINNEAPOLIS TO HOLTON.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:12 PM CDTSevere Thunderstorm WarningTOPRepublic26 min
May 29, 9:07 PM CDTTornado WarningTOPCloud, Republic38 min
May 29, 9:31 PM CDTSevere Thunderstorm WarningTOPRepublic29 min
May 29, 10:00 PM CDTTornado WarningTOPRepublic15 min
May 29, 10:18 PM CDTSevere Thunderstorm WarningTOPCloud, Republic57 min
May 29, 11:02 PM CDTSevere Thunderstorm WarningTOPWashington43 min
May 29, 11:12 PM CDTFlash Flood WarningTOPRepublic4 hr
May 30, 12:51 AM CDTAreal Flood AdvisoryTOPCloud, Morris21 days
May 30, 9:19 AM CDTRiver Flood WarningTOPMarshall47 hr

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.